Acetaminophen: The 150 mg/kg Myth

@article{Tenenbein2004AcetaminophenT1,
  title={Acetaminophen: The 150 mg/kg Myth},
  author={Milton Tenenbein},
  journal={Journal of Toxicology: Clinical Toxicology},
  year={2004},
  volume={42},
  pages={145 - 148}
}
  • M. Tenenbein
  • Published 1 January 2004
  • Medicine
  • Journal of Toxicology: Clinical Toxicology
Acetaminophen is a very common drug overdose inyoung children. For the year 2001, the AmericanAssociation of Poison Control Centers reported over25,000 telephone enquiries regarding children under theage of six who were thought to have ingested anoverdose of this drug (1). Management is based upon thereported dose that has been ingested. Recommendationsfor interventions such as activated charcoal and themeasurement of the serum acetaminophen concentrationare made once a threshold dose has been… 

Comment on “Acetaminophen: The 150 mg/kg Myth”

TLDR
Comment on a recent commentary entitled: ‘‘Acetaminophen: The 150 mg/kg Myth’’ by Tenenbein, where the author criticizes a paper where the 4 h plasma concentrations of acetaminophen following an overdose in children was used to assess the efficacy of ipecac.

Reduced Toxicity of Acetaminophen in Children: It's the Liver

  • G. Bond
  • Medicine
    Journal of toxicology. Clinical toxicology
  • 2004
TLDR
Kinetic back-extrapolation provides evidence that children likely ingested higher mg/kg doses than adults with similar 4h levels in the non-toxic range, however, it does not explain why it might be safe.

Intravenous Acetaminophen in the United States: Iatrogenic Dosing Errors

TLDR
Evaluation of overdose with the intravenous formulation of acetaminophen is similar to oral overdose, and health care providers are encouraged to contact their regional poison center so that dosing errors will be reported, and the experience with this new product can be accumulated.

Four-hour acetaminophen concentration estimation after ingested dose based on pharmacokinetic models

TLDR
A model based on pharmacokinetic parameters was developed to predict 4-h acetaminophen concentration for this and other ingested doses and found that a dose of 75 mg/kg would likely yield a 4-H acetaminphen concentrations well below 100 mg/L.

Acetaminophen Self-Poisoning: Suicidal and Accidental

TLDR
Overdose with acetaminophen in adults was often indications of suicidal behavior, and in children was usually of accidental type, and the outcome was generally good in spite of commonacetaminophen poisoning.

[Acute toxic exposure in children: an overview].

TLDR
There is no evidence that gastrointestinal decontamination and multiple-dose activated charcoal improve the outcome of poisoned patients, and Ipecac syrup and cathartics should not be administered on a routine basis in acute toxic exposures in outpatient treatment.

The proper use of acetaminophen.

TLDR
While APAP is generally considered to be safe when used as directed, its inclusion in multiple over-the-counter medications, as well as in prescription drugs, mandates that physicians promote and educate the general public about the proper use of acetaminophen in children.

Nephrotoxicity Associated with Acute Paracetamol Overdose: A Case Report and Review of the Literature

TLDR
The use of NAC in this case may have prevented the progression to liver failure and reduced the severity of the nephrotoxic effects of paracetamol.

ExposiÁies tÛxicas agudas em crianÁas: um panorama Acute toxic exposure in children: an overview

TLDR
There is no evidence that gastrointestinal decontamination and multiple-dose activated charcoal improve the outcome of poisoned patients, and Ipecac syrup and cathartics should not be administered on a routine basis in acute toxic exposures in outpatient treatment.

Safety and population pharmacokinetic analysis of intravenous acetaminophen in neonates, infants, children, and adolescents with pain or Fever.

  • A. ZuppaG. Hammer M. Royal
  • Medicine
    The journal of pediatric pharmacology and therapeutics : JPPT : the official journal of PPAG
  • 2011
TLDR
Intravenous acetaminophen in infants, children, and adolescents was well tolerated and achieved plasma concentrations similar to those achieved with labeled 15 mg/kg body weight doses by oral or rectal administration.

References

SHOWING 1-10 OF 26 REFERENCES

Unintentional Acetaminophen Ingestion in Children and the Potential For Hepatotoxicity

  • E. Caravati
  • Medicine
    Journal of toxicology. Clinical toxicology
  • 2000
TLDR
Children who ingest between 140–200 mg/kg of acetaminophen and demonstrate ipecac-induced emesis within 60 minutes may be safely managed at home and more clearly define referral criteria for these patients are defined.

Acetaminophen ingestion in childhood--cost and relative risk of alternative referral strategies.

TLDR
The data suggest that children less than six years of age who ingest pediatric acetaminophen products other than those from packages containing greater than 30 tablets or who ingest less than 200 mg/kg of an adult preparation may be safely managed at home without referral to a hospital.

Therapeutic misadventures with acetaminophen: hepatoxicity after multiple doses in children.

Acetaminophen: a practical pharmacologic overview.

TLDR
Acetaminophen poisoning follows an acute overdose and is manifested clinically by an initial phase of nonspecific signs and symptoms, a latent period in which the liver transaminase levels rise and then, 3 to 5 days after the ingestion, signs of more serious hepatic dysfunction.

Ipecac-induced emesis and reduction of plasma concentrations of drugs following accidental overdose in children.

Syrup of ipecac is widely used following accidental drug overdosage in children. Proof of its efficacy, however, in reducing the risk of poisoning is limited. We prospectively studied the effect of

Acetaminophen: report of an unusual poisoning.

TLDR
A 3-year-old girl who, three days after the ingestion of an estimated thirty-five 325-mg tablets of acetaminophen, had the highest levels of hepatic enzymes ever recorded at Duke Hospital, is reported.

Acetaminophen: report of an unusual poisoning.

TLDR
A 3-year-old girl who, three days after the ingestion of an estimated thirty-five 325-mg tablets of acetaminophen, had the highest levels of hepatic enzymes ever recorded at Duke Hospital, is reported.

Prospective evaluation of mild to moderate pediatric acetaminophen exposures.

Metabolism and pharmacokinetics of acetaminophen in a severely poisoned young child.